Treatment of headaches associated with changes in the reproductive status of women is to minimize fluctuations in estradiol levels with estrogens (if the reason for increasing chronic headaches is to reduce estradiol levels, for example, during menstruation) or to influence other important neurotransmitters, whose action is regulated drugs.
For example, antidepressants and triptans modulate serotonin levels; valproate and gabapentin – level of γ-aminobutyric acid; antiemetic drugs – dopamine level. It is necessary to take into account the effect of drugs on the development of the fetus in women and prescribe safe treatment during pregnancy and lactation.
Strengthening of headaches, provoked by taking oral contraceptives (OC), is manifested by a series of headaches and is caused by a decrease in estradiol levels in the first few days of taking placebo instead of OK. Strengthening of headaches was found in 18-50% of patients suffering from migraine and taking OK. With the discontinuation of OK, headaches in most women subside; however, relief may take time, up to a year.
Headache caused by taking OK, you can correct, reducing the release of estrogen. This is achieved by: • reducing the dose of estrogen; • additional low dose estrogens during the week of placebo; • a decrease in the duration of placebo, up to its exclusion in most cycles.
If headaches in women taking OC are significantly increased, they should use alternative methods of contraception. With significant changes in the nature of the flow of migraine against the background of using OK, it is recommended to replace OK with alternative methods, rather than adjust the dose of estradiol.
If the symptoms of aura are aggravated with the onset of OA or new ones appear, you should stop using OA and switch to alternative methods of contraception, since there is a low but significant increase in the risk of stroke in patients suffering from migraine with aura.